Browse

You are looking at 31 - 34 of 34 items for :

  • Triiodothyronine (T3) x
Clear All
Open access

W C Candy Sze, Joe McQuillan, P Nicholas Plowman, Niall MacDougall, Philip Blackburn, H Ian Sabin, Nadeem Ali and William M Drake

Summary

We report three patients who developed symptoms and signs of ocular neuromyotonia (ONM) 3–6 months after receiving gamma knife radiosurgery (GKS) for functioning pituitary tumours. All three patients were complex, requiring multi-modality therapy and all had received prior external irradiation to the sellar region. Although direct causality cannot be attributed, the timing of the development of the symptoms would suggest that the GKS played a contributory role in the development of this rare problem, which we suggest clinicians should be aware of as a potential complication.

Learning points

  • GKS can cause ONM, presenting as intermittent diplopia.
  • ONM can occur quite rapidly after treatment with GKS.
  • Treatment with carbamazepine is effective and improve patient's quality of life.

Open access

Sunita M C De Sousa, Peter Earls and Ann I McCormack

Summary

Pituitary hyperplasia (PH) occurs in heterogeneous settings and remains under-recognised. Increased awareness of this condition and its natural history should circumvent unnecessary trans-sphenoidal surgery. We performed an observational case series of patients referred to a single endocrinologist over a 3-year period. Four young women were identified with PH manifesting as diffuse, symmetrical pituitary enlargement near or touching the optic apparatus on MRI. The first woman presented with primary hypothyroidism and likely had thyrotroph hyperplasia given prompt resolution with thyroxine. The second and third women were diagnosed with pathological gonadotroph hyperplasia due to primary gonadal insufficiency, with histopathological confirmation including gonadal-deficiency cells in the third case where surgery could have been avoided. The fourth woman likely had idiopathic PH, though she had concomitant polycystic ovary syndrome which is a debated cause of PH. Patients suspected of PH should undergo comprehensive hormonal, radiological and sometimes ophthalmological evaluation. This is best conducted by a specialised multidisciplinary team with preference for treatment of underlying conditions and close monitoring over surgical intervention.

Learning points

  • Normal pituitary dimensions are influenced by age and gender with the greatest pituitary heights seen in young adults and perimenopausal women.
  • Pituitary enlargement may be seen in the settings of pregnancy, end-organ insufficiency with loss of negative feedback, and excess trophic hormone from the hypothalamus or neuroendocrine tumours.
  • PH may be caused or exacerbated by medications including oestrogen, GNRH analogues and antipsychotics.
  • Management involves identification of cases of idiopathic PH suitable for simple surveillance and reversal of pathological or iatrogenic causes where they exist.
  • Surgery should be avoided in PH as it rarely progresses.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.
  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.
  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.

Open access

Lauren J Baker, Anthony J Gill, Charles Chan, Betty P C Lin and Bronwyn A Crawford

Summary

In 2006, a 58-year-old woman presented with thyrotoxicosis. She had undergone left hemithyroidectomy 14 years before for a benign follicular adenoma. Ultrasound imaging demonstrated bilateral cervical lymphadenopathy with enhanced tracer uptake in the left lateral neck on a Technetium-99m uptake scan. Fine-needle aspiration biopsy of a left lateral neck node was insufficient for a cytological diagnosis; however, thyroglobulin (Tg) washings were strongly positive. The clinical suspicion was of functionally active metastatic thyroid cancer in cervical lymph nodes. A completion thyroidectomy and bilateral cervical lymph node dissection were performed. Histology demonstrated benign multinodularity in the right hemithyroid, with bilateral reactive lymphadenopathy and 24 benign hyperplastic thyroid nodules in the left lateral neck that were classified as parasitic thyroid nodules. As there had been a clinical suspicion of thyroid cancer, and the hyperplastic/parasitic thyroid tissue in the neck was extensive, the patient was given ablative radioactive iodine (3.7 GBq). After 2 years, a diagnostic radioactive iodine scan was clear and the serum Tg was undetectable. The patient has now been followed for 7 years with no evidence of recurrence. Archived tissue from a left lateral neck thyroid nodule has recently been analysed for BRAF V600E mutation, which was negative.

Learning points

  • Thyrotoxicosis due to functional thyroid tissue in the lateral neck is very rare and may be due to metastatic thyroid cancer or benign parasitic thyroid tissue.
  • Parasitic thyroid nodules should be considered as a differential diagnosis of lateral neck thyroid deposits, particularly where there is a history of prior thyroid surgery.
  • Parasitic thyroid nodules may occur as a result of traumatic rupture or implantation from a follicular adenoma at the time of surgery.
  • The use of ablative radioactive iodine may be appropriate, as resection of all parasitic thyroid tissue can prove difficult.
  • BRAF mutational analysis of parasitic thyroid tissue may provide extra reassurance in the exclusion of papillary thyroid carcinoma.